Hail, Tuscarawas
- When
- April 9, 5:00 PM EST
- Where
- Tuscarawas County, Gnadenhutten
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.350, -81.433
A strong cold front passing across the area produced the first severe weather outbreak of the spring season. Numerous hail reports were received from across east central Ohio, with the hailstones ranging in diameter from dime-sized to as large as golfballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A strong cold front passing across the area produced the first severe weather outbreak of the spring season. Numerous hail reports were received from across east central Ohio, with the hailstones ranging in diameter from dime-sized to as large as golfballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 9, 3:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 415 PM EDT MON APR 9 2001 IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS MOVING THROUGH OHIO HEADWATERS. FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK. SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES OKAY. ...GIORDANO PIT 53 66 52 66 / 40 70 90 60 HLG 53 66 52 66 / 40 70 90 60 MGW 51 66 52 68 / 50 70 90 60 ZZV 53 67 52 68 / 50 70 90 60 PHD 53 67 52 68 / 50 70 90 60 FKL 41 61 48 61 / 30 70 90 60 DUJ 41 61 48 61 / 30 70 90 60 LBE 53 66 52 66 / 40 70 90 60 BTP 53 66 52 66 / 40 70 90 60 IDI 53 66 52 66 / 40 70 90 60 ODM 53 66 50 67 / 40 70 90 60 .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041. PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008... PAZ013>015. WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES WVZ001>004.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021-022-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 437 PM EDT MON APR 9 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 107 IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING... IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN OHIO THIS WATCH INCLUDES 11 COUNTIES... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN WEST VIRGINIA THIS WATCH INCLUDES 7 COUNTIES... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
458 PM EDT MON APR 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM HARLANSBURG PA 1 INCH HAIL
04/09/01 LAWRENCE
0312 PM SLIPPERY ROCK PA 1.75 INCH HAIL
04/09/01 BUTLER
0322 PM WEST SUNBURY PA 1.75 INCH HAIL
04/09/01 BUTLER
0333 PM CHICORA PA 1 INCH HAIL
04/09/01 BUTLER
0355 PM NEW CASTLE PA .75 INCH HAIL
04/09/01 LAWRENCE
0427 PM 5 S CARROLLTON OH 1 INCH HAIL
04/09/01 CARROLL
0436 PM MALVERN OH 1 INCH HAIL
04/09/01 CARROLL
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
544 PM EDT MON APR 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM HARBOR BRIDGE PA WIND DAMAGE
04/09/01 LAWRENCE TREES DOWN
0300 PM HARLANSBURG PA 1 INCH HAIL
04/09/01 LAWRENCE
0312 PM SLIPPERY ROCK PA 1.75 INCH HAIL
04/09/01 BUTLER
0322 PM WEST SUNBURY PA 1.75 INCH HAIL
04/09/01 BUTLER
0333 PM CHICORA PA 1 INCH HAIL
04/09/01 BUTLER
0355 PM NEW CASTLE PA .75 INCH HAIL
04/09/01 LAWRENCE
0358 PM BESSEMER PA 1 INCH HAIL
04/09/01 LAWRENCE
0400 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/09/01 TUSCARAWAS
0402 PM BEAVER PA .88 INCH HAIL
04/09/01 BEAVER
0415 PM SALINEVILLE OH 1 INCH HAIL
04/09/01 COLUMBIANA
0420 PM PROSPECT PA WIND DAMAGE
04/09/01 BUTLER TREES DOWN
0424 PM WELLSVILLE OH .75 INCH HAIL
04/09/01 COLUMBIANA
0427 PM 5 S CARROLLTON OH 1 INCH HAIL
04/09/01 CARROLL
0430 PM NEW CUMBERLAND WV .75 INCH HAIL
04/09/01 HANCOCK
0435 PM 3 E MOSCOW WV WIND DAMAGE
04/09/01 HANCOCK TREES DOWN
0436 PM MALVERN OH 1 INCH HAIL
04/09/01 CARROLL
0444 PM SARVER PA 78 MPH TSTM GUST
04/09/01 BUTLER ROOF DAMAGE AND BROKEN
WINDOWS
0450 PM SARVER PA .75 INCH HAIL
04/09/01 BUTLER
0501 PM BALTIC .OH .75 INCH HAIL
04/09/01 TUSCARAWAS
NNNNOHZ039-040-048>050-057>059-068-069-PAZ014>016-020>023-029>032- WVZ001>004-012-021-022-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 558 PM EDT MON APR 9 2001 SEVERE THUNDERSTORM WATCH 107 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FOREST LAWRENCE MERCER VENANGO IN OHIO... COLUMBIANA A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE GREENE INDIANA JEFFERSON WASHINGTON WESTMORELAND IN OHIO... BELMONT CARROLL COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL
The Pittsburgh radar (KPBZ), 105 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239217, 5239219, 5239218, 5239220, 5239221, 5239222, 5239223, 5239224, 5239225, 5239226, 5239227.